Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Memphis, TN

May 11, 2001Chester County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2001, 6:47 PM CDT for Chester County, Madison County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 6:47 PM CDT (23:47 UTC)
Expired
May 11, 2001, 7:30 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chester County, TN, Madison County, TN

What was reported inside it

TimeReportWhereRemark
May 11, 6:57 PM CDTHail 0.75Pinson, TN
May 11, 7:10 PM CDTThunderstorm WindFive Pts, TNA few trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 112348
SVRMEM

TNC023-113-120030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
647 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE
  SOUTHEAST MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 730 PM CDT.

* AT 644 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
  PINSON...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 730 PM CDT INCLUDE...
  HENDERSON...
  MIFFLIN...
  JACKS CREEK...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3555 8884 3539 8882 3539 8841 3555 8847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:28 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 11, 3:28 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI MAY 11 2001

BASED ON 20Z SWODY1...WILL PLACE MENTION OF POSSIBLE SEVERE IN
NORTHERN TWO-THIRDS OF CWA FOR FIRST PERIOD. PULSE SEVERE STORMS
POSSIBLE...THROUGH ABOUT 02Z. LOSS OF DIURNAL HEATING SHOULD REMOVE
SEVERE THREAT. REST OF DISCUSSION UNCHANGED.

COLD FRONT NEAR A IND-STL-OKC LINE AT 1800Z. FRONT WILL MAKE IT
INTO CENTRAL MS BY MORNING. PREFRONTAL TROF WILL BE AHEAD OF THIS
FRONT...TRIGGERING MOST OF THE PRECIPITATION. TROF WILL BE SOUTH
AND EAST OF THE AREA BY NOON ON SATURDAY. AFTER THAT...HIGH
PRESSURE OVER THE OHIO VALLEY WILL CONTROL THE WEATHER FOR THE
REMAINDER OF THE WEEKEND.

MAIN FORECAST PROBLEM WILL BE FIRST PERIOD POPS...AND THEY WILL
BE BASED ON RADAR TRENDS AT PRESS TIME...PROBABLY IN 40 TO 60
PERCENT RANGE. WILL LEAVE POPS IN NE MS FOR EARLY SATURDAY
MORNING...NO POPS AFTER THAT. CLOUDS WILL DECREASE AFTER FRONTAL
PASSAGE...AND THEN SHOULD NOT BE A PROBLEM THE REMAINDER OF THE
WEEKEND.

TEMPERATURES...MAY UNDERCUT FWC GUIDANCE BY A COUPLE OF DEGREES
AFTER THE FIRST PERIOD...BUT OVERALL...REASONABLY CLOSE.

EXTENDED...MRF TRIES TO BRING A BACKDOOR COLD FRONT IN FROM OUR
NORTHEAST AROUND MID-WEEK. NCEP CONFIDENCE NOT REAL HIGH IN MRF...
AND UK...EURO AND CANADIAN MODELS DONT QUITE FIT THE SOLUTION
EITHER. WILL KEEP EXTENDED DRY FOR NOW. MONDAY AND TUESDAY THE
WARMEST...NEAR NORMAL AFTER THAT. 10

PRELIMINARY NUMBERS

MEM BU 064/078 055/081 060 610
MKL BU 060/077 049/080 052 610
JBR UU 060/078 052/081 054 610
TUP EU 063/079 052/081 054 420

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:48 PM CDTSevere Thunderstorm WarningMEGGibson27 min
May 11, 5:17 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Tipton43 min
May 11, 5:53 PM CDTSevere Thunderstorm WarningMEGCrockett37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.